Non steroidal anti-inflammatory drugs (NSAID's) have recently been shown to cause small intestinal inflammation in the majority of patients receiving these on a regular basis for more than one year. The development of inflammation is preceded by an NSAID effect to increase small intestinal permeability. Increased intestinal permeability is shown to be related to drug potency to inhibit cyclooxygenase and the effect is systemically mediated rather than a local irritant one. More recently, increased intestinal permeability due to NSAID's has been reduced by concomitant prostaglandin administration, showing that prostaglandins are essential for maintaining intestinal integrity in man. It is proposed that altered intestinal permeability allows the mucosa to be exposed to bacterial degradation products or other toxins and together with reduced chemotaxic response and altered neutrophil function due to NSAID's, this series of events leads to bacterial invasion of the mucosa which is evident by the techniques of 111Indium leucocyte scans and faecal collections. The consequence of such inflammation is that it may explain intestinal perforations and strictures which are occasionally seen in subjects on NSAID's. Most patients with NSAID-induced small intestinal inflammation may be bleeding from the intestine, loosing protein and some have ileal dysfunction. The small intestine may be a greater source of morbidity than the stomach, in patients receiving NSAID's.